Alert archive / Colorado / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 1, 2009, 11:01 PM MDT for Phillips County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2009, 11:01 PM MDT (05:01 UTC)
- Expired
- Jun 2, 2009, 3:00 AM MDT
- In force
- 4 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Phillips County, CO
The radar
The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KBOU 020501 FFWBOU COC095-020900- /O.NEW.KBOU.FF.W.0003.090602T0501Z-090602T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 1101 PM MDT MON JUN 1 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN PHILLIPS COUNTY IN NORTHEAST COLORADO * UNTIL 300 AM MDT * AT 1053 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 8 MILES SOUTHEAST OF HOLYOKE. THIS STORM WAS NEARLY STATIONARY. THE PHILLIPS COUNTY SHERIFF REPORTED FLOODING OVER HIGHWAY 385 AND COUNTY ROAD 16...AS WELL AS ACROSS COUNTY ROAD 21 AND COUNTY ROAD 10. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT VALLEY AND HOLYOKE. DOPPLER RADAR ESTIMATES AND WEATHER SPOTTERS REPORT THAT BETWEEN 3 AND 6 INCHES OF RAIN HAVE FALLEN IN THE WARNING AREA FROM AROUND HOLYOKE TO JUST SOUTHEAST OF HIGHLAND CENTER. THE HEAVIEST RAINFALL HAS FALLEN FROM ABOUT 5 MILES SOUTH OF PAOLI TO 12 MILES SOUTH OF PAOLI. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS INCLUDING SANDY CREEK AND PATENT CREEK...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. THIS INCLUDES SANDY CREEK AND PATENT CREEK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DO NOT DROWN. && LAT...LON 4063 10205 4044 10205 4044 10257 4055 10258 $$ BARJENBRUCH
2 follow-up statements
000 WGUS75 KBOU 020658 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1258 AM MDT TUE JUN 2 2009 COC095-020900- /O.CON.KBOU.FF.W.0003.000000T0000Z-090602T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PHILLIPS CO- 1258 AM MDT TUE JUN 2 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM MDT FOR SOUTHERN PHILLIPS COUNTY... AT 1255 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT LIGHT TO MODERATE RAINFALL CONTINUED ACROSS SOUTHERN PHILLIPS COUNTY. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT VALLEY AND HOLYOKE. DOPPLER RADAR ESTIMATES AND RAIN GAUGES INDICATE THAT 3 TO 6 INCHES OF RAIN FELL FROM THUNDERSTORMS IN SOUTHERN PHILLIPS COUNTY MONDAY EVENING. THE HEAVIEST RAIN WAS FROM ABOUT 10 MILES SOUTH OF PAOLI TO 5 MILES SOUTH OF HOLYOKE. THE PHILLIPS COUNTY SHERIFF REPORTED FLOODING OVER HIGHWAY 385 AND COUNTY ROAD 16...AS WELL AS ACROSS COUNTY ROAD 21 AND COUNTY ROAD 10. EVEN THOUGH THE RAINFALL HAS DECREASED...FLASH FLOODING OF CREEKS AND LOW LYING AREAS WILL CONTINUE FOR AT LEAST ANOTHER HOUR OR TWO. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS INCLUDING SANDY CREEK AND PATENT CREEK...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4063 10205 4044 10205 4044 10257 4055 10258 $$ GIMMESTAD
000 WGUS75 KBOU 020902 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 302 AM MDT TUE JUN 2 2009 COC095-020912- /O.EXP.KBOU.FF.W.0003.000000T0000Z-090602T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PHILLIPS CO- 302 AM MDT TUE JUN 2 2009 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN PHILLIPS COUNTY... FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER EXPECTED. DRIVERS SHOULD REMAIN ALERT FOR POSSIBLE EROSION OF RURAL ROADS IN SOUTHERN PHILLIPS COUNTY AS A RESULT OF LAST EVENINGS RAINFALL. LAT...LON 4063 10205 4044 10205 4044 10257 4055 10258 $$ GIMMESTAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:25 PM MDT, 7 hours 36 minutes earlier.
Area forecast discussion, Jun 1, 3:25 PM MDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 325 PM MDT MON JUN 1 2009 .SHORT TERM...THE WEAK UPPER LEVEL TROUGH REMAINS IN PLACE OVER THE STATE THIS AFTERNOON WITH THE WEAK CIRCULATION AROUND THE NORTHERN QUADRANT CAUSING ABNORMAL STORM MOTIONS ACROSS THE PLAINS THIS AFTERNOON. MODEST INSTABILITY WITH THE UPPER TROUGH IS ALLOWING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH THE HEATING OF THE DAY. BOUNDARY INTERACTIONS SHOULD CONTINUE GENERATING SHOWER ACTIVITY ACROSS THE PLAINS THROUGH THIS EVENING. AS AIRMASS COOLS AND STABILIZES THROUGH THE EVENING...SHOWERS WILL DISSIPATE. AFTER THAT...THE STRONG COLD FRONT STILL LOOKS LIKE IT WILL SWEEP OVER NORTHEAST COLORADO FROM 06Z TO 12Z. EARLIER TODAY THE FRONT HAD A PRESSURE SURGE OF 4 MB/3HR...BUT MORE RECENTLY THE SURGE IS DOWN TO 2MB/HR. WITH GOOD CONVECTION OCCURRING IN WYOMING THIS AFTERNOON...SHOULD SEE FRONT STRENGHTEN THROUGH THE EVENING HOURS. BEHIND THE FRONT...PLENTY OF MOISTURE...COLD AIR AND UPSLOPE FLOW SHOULD SOCK THINGS IN PRETTY GOOD TOMORROW. TEMPERATURES ONLY CLIMBING TO THE MID 50S WILL BRING AN ABRUPT END TO THE EARLY SUMMER CONDITIONS OF THE PAST WEEK. AS THE UPPER TROUGH LINGERS OVER THE REGION...UNSETTLED CONDITIONS WILL RESULT. LIKELY POPS ACROSS THE FORECAST AREA HAVE BEEN IN THE FORECAST FOR A COUPLE DAYS NOW...SO FEW PEOPLE SHOULD BE SURPRISED BY THE DRASTIC CHANGE IN THE WEATHER. MODEL SOUNDINGS ARE SHOWING .8-.9 INCHES OF PRECIPITABLE WATER...SO BENEFICIAL RAINS SHOULD FALL ACROSS THE PLAINS. WILL NEED TO KEEP AN EYE ON PRECIPITATION IN THE FOOTHILLS IN CASE LOCALLY HEAVY RAINS DEVELOP WITH SHOWERS ANCHORED ON THE TERRAIN. COOL TEMPERATURES SHOULD PRECLUDE THE DEVELOPMENT OF THUNDERSTORMS EXCEPT THE MOUNTAINS LATE IN THE AFTERNOON. .LONG TERM...MOIST ANTICYCLONIC UPSLOPE FLOW EAST OF THE CONT DIVIDE TUESDAY NIGHT PROGGED TO SLOWLY LOOSE ITS GRIP WEDNESDAY MORNING AS THE STG SFC HIGH RESPONSIBLE FOR THE UNSEASONABLY COOL AND MOIST UPSLOPE CONDITIONS TRACKS EAST ACROSS SOUTH DAKOTA ON WEDNESDAY. FCST SOUNDINGS AND MODEL CROSS-SECTIONS SHOW SLOW DISSIPATION OF LOW AND MID-LEVEL MOISTURE ON THE PLAINS THRU THE MORNING HOURS WITH BNDRY LAYER WINDS BECOMING SELY IN DIRECTION. SHOULD SEE THE LOW CEILINGS...AREAS OF LIGHT RAIN OR DRIZZLE AND PATCHY FOG UP AGAINST THE FRONT RANGE DISSIPATING BY MIDDAY. MEANWHILE MODELS SHOW DRIER AIR SPREADING IN FM THE WEST OVER THE HIGH COUNTRY BEGINNING EITHER LATE TUESDAY NIGHT OR EARLY WEDNESDAY MORNING AS WEAK MID-LEVEL SUBSIDENCE MOVES IN WITH THE UPPER LEVEL RIDGE CENTERED AT THAT TIME OVER THE GREAT BASIN. TUESDAY NIGHT COULD SEE THE SNOW LEVEL DIPPING AS LOW AS 8000 FT MSL BUT ANY SNOW ACCUMULATION SHOULD BE LIGHT. THEN SHOULD SEE SCATTERED RAIN AND SNOW SHOWERS IN THE HIGH COUNTRY WINDING DOWN WEDNESDAY MORNING. WEDNESDAY THROUGH FRIDAY...UPPER RIDGE AND WARMER TEMPS ALOFT SPREAD EAST ACROSS THE REGION WITH THE AXIS OF THE 500MB RIDGE ALIGNING WITH THE SPINE OF THE COLORADO ROCKIES LATE ON THURSDAY. WARMEST AIR ALOFT OVER THE FCST AREA ON THURSDAY WITH A 12C 700MB TEMP OVER DENVER AT 00Z/FRIDAY. SHOULD SEE 80S RETURNING THE PLAINS BY THEN. WILL ALSO BE ENOUGH LOW LEVEL MOISTURE AROUND TO SPAWN A FEW AFTERNOON AND EVENING T-STORMS BOTH IN THE PLAINS AND HIGH COUNTRY. BY THE WEEKEND...MEDIUM RANGE MODELS SHOW THE UPPER RIDGE SHIFTING EAST OF THE STATE AS AN UNUSUALLY STRONG UPPER LEVEL TROUGH SWINGS IN OVER THE NORTHERN AND CENTRAL GREAT BASIN. AS A RESULT SHOULD SEE TEMPS MODERATING AND RAIN CHANCES POSSIBLY RISING AGAIN. FOR NOW WILL MAKE FEW CHANGES TO ONGOING FCST BEYOND FRIDAY. && .AVIATION...SCATTERED SHOWERS AND TSTMS ARE EXPECTED TO CONTINUE THROUGH MID-EVENING. STORMS WILL HAVE ABNORMAL MOTION OF SOUTHEAST TO NORHTWEST. SHOWERS WILL BRING MVFR CONDITIONS WITH THEM. SHOULD SEE SHOWERS DIMINISH AFTER 03Z. OVERNIGHT...A COLD FRONT WILL MOVE INTO THE AREA AROUND 09Z OR SO WITH INCREASING MOISTURE AND UPSLOPE FLOW THROUGH TUESDAY. STEADY RAIN AND IFR CONDITIONS ARE EXPECTED AFT 12Z AND CONTINUING THRU THE DAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KDRBY/BAKER
Hazardous weather outlook, Jun 1, 10:59 AM MDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT MON JUN 01 2009 COZ030>051-021200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT MON JUN 01 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE FOOTHILLS AND PLAINS DURING THE AFTERNOON HOURS AND CONTINUE THROUGH THE EVENING. THE STORMS WILL BE SLOW MOVING AND MAY PRODUCE RAINFALL RATES OF 1 TO 2 INCHES IN ONE HOUR. IN ADDITION...SMALL HAIL AND WIND GUSTS TO 40 MPH WILL ALSO BE POSSIBLE WITH THE STORMS. A FEW SEVERE THUNDERSTORMS MAY ALSO DEVELOP EAST OF A LINE THROUGH FORT MORGAN AND LIMON. HAIL TO ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND SMALL...SHORT-LIVED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UNSEASONABLY COOL AND MOIST AIRMASS WILL SETTLE IN ACROSS MOST OF THE OUTLOOK AREA ON TUESDAY. UPSLOPE CLOUDS AND PRECIPITATION MAY HOLD DAYTIME TEMPERATURES TO THE CHILLY 50S ON THE PLAINS...WITH MOST OF THE PRECIPITATION REMAINING ON THE LIGHT SIDE. EVEN COOLER TEMPERATURES WILL BE FOUND IN MOUNTAIN AREAS...PARTICULARLY EAST OF THE CONTINENTAL DIVIDE...WITH THE SNOW LEVEL POSSIBLY LOWERING TO AROUND 8000 FEET BY THE AFTERNOON. FROM WEDNESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY OVER THE MOUNTAIN AREAS. LOOK FOR TEMPERATURES TO GRADUALLY WARM THROUGH THE PERIOD WITH A HIGH PRESSURE RIDGE BUILDING OVER THE ROCKY MOUNTAIN REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/JK/BAKER
In the hours before
Local storm report, Jun 1, 8:44 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
844 PM MDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL NORTHGLENN 39.91N 104.98W
06/01/2009 M0.75 INCH ADAMS CO TRAINED SPOTTER
&&
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:07 PM MDT | Areal Flood Advisory | BOU | Adams, Denver, Jefferson | 53 min |
| Jun 1, 8:33 PM MDT | Flash Flood Warning | BOU | Phillips | 3 hr |
| Jun 2, 11:18 AM MDT | Areal Flood Advisory | BOU | Arapahoe, Douglas | 8 hr |
Nearby
Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.